A 63-year-old man presented with progressive unsteadiness, malaise, anorexia, nausea, and vomiting of 1 month’s duration. He had recently experienced acute pulmonary edema, atrial fibrillation, a tonic-clonic seizure, transient episodes with tetaniform stiffness in both upper limbs, and upper gastrointestinal bleeding caused by gastric angiodysplasia, which was treated with proton pump inhibitors (PPIs) and argon electrocoagulation.
His medical history included alcohol intake of 2 to 4 drinks daily for several years that had stopped 10 years before admission, hypertension, dyslipidemia, type 2 diabetes, dilated ischemic cardiomyopathy, and a stroke 12 years earlier and recovered without sequelae. His medications included omeprazole, furosemide, atorvastatin, allopurinol, metformin, levetiracetam, and acenocoumarol. Physical examination revealed confusion, dysarthria, appendicular dysmetria with truncal ataxia, and downbeat nystagmus. He was well nourished.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Collía Fernández A, Huete Antón B, García-Moncó JC. Progressive Ataxia and Downbeat Nystagmus in the Adult. JAMA Neurol. Published online May 17, 2021. doi:10.1001/jamaneurol.2021.1205
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: